Cardiac toxicity risk factors identified with relapsed multiple myeloma therapy
More than half of patients with relapsed multiple myeloma treated with carfilzomib experienced cardiac issues during treatment, according to a multi-institutional study published June 12 in Journal of Clinical Oncology. The study recommends that patients undergo a detailed cardiovascular history before being prescribed carfilzomib and then be monitored with natriuretic peptide testing, an indicator for heart failure.
“This study was an important research endeavor between hematology and cardiology to study the predictive risk factors for cardiotoxicity with carfilzomib,” said the study’s lead author, Robert Frank Cornell, MD, assistant professor of Medicine at Vanderbilt University Medical Center and clinical director of Plasma Cell Disorders at Vanderbilt-Ingram Cancer Center. “This drug is an important and effective treatment option for patients with myeloma. Importantly, we recommend patients have routine monitoring with BNP or NTproBNP during treatment as elevations with these were highly predictive of cardiac events.”
The study looked at two proteasome inhibitor therapies, carfilzomib and bortezomib. While prior studies have demonstrated a modest increase in cardiovascular adverse events (CVAEs) with carfilzomib, this study monitored patients for predictors of CVAEs and found a greater incidence, with 51% of patients experiencing CVAEs, including heart failure, hypertension, arrhythmia, acute coronary syndrome, pulmonary hypertension and venous thromboembolism. The incidence of CVAEs with bortezomib therapy was substantially lower, accounting for 17% of patients. However, bortezomib is no longer a first-line therapy for relapsed multiple myeloma. The study enrolled 95 patients, 65 of whom received carfilzomib and 30 receiving bortezomib
The majority of CVAEs, 86%, occurred within the first three months of therapy. In most cases, the cardiac issues were manageable, so patients were able to resume treatment. The majority of CVAEs cases were temporary, with natriuretic peptides returning to near-baseline levels just over three weeks after reaching peak levels. More investigation is needed to determine why this occurs, Cornell said.
Source: Read Full Article